Skip to Content
Home > Wellness > Health Library > Heart Failure: Avoiding Medicines That Make Symptoms Worse
If you have
heart failure, you need to be extra careful with
medicines. Some can make your heart failure worse. Other medicines may not mix
well with your heart failure drugs.
This Actionset will help you
learn which medicines you may need to avoid and what questions to ask your
doctor or pharmacist.
are many medicines that you'll need to avoid when you have heart failure. Some
are over-the-counter drugs that you can buy without a prescription. Others are
drugs that a doctor may prescribe.
Do not start taking any of the
medicines listed in the table below unless your doctor says it is okay and he
or she knows that you have heart failure. If your heart failure is mild, you
may be able to use some of the medicines for a short time, but it's very
important to ask your doctor first.
If you are already taking a
medicine on the list below, be sure to ask your doctor or pharmacist if it is
okay to take it.
Over-the-counter medicines you may need to avoid (talk to your doctor or
Prescription medicines you may need to avoid (talk to your doctor or
Pain relievers called NSAIDs
Cold, cough, flu, or sinus medicines
Antacids or laxatives that contain sodium
Calcium channel blockers
Certain diabetes medicines
You have headaches a lot. Instead of taking aspirin or
ibuprofen, you need to take acetaminophen.
Aspirin and ibuprofen are types of
over-the-counter medicines that can make your heart failure worse. But if your
heart doctor has told you to take a low-dose aspirin for your heart, this is
probably okay. Make sure to talk with your doctor about this.
Continue to Why?
drugs or herbal remedies could interfere with your heart failure medicines.
This is called a drug interaction. It happens when different medicines work
against each other and cause problems.
Other drugs may make your
heart failure worse by speeding up your heart or making it beat in a way that's
not normal. Other medicines can cause your body to hold onto fluid or increase
your blood pressure.
Some drugs have too much
sodium in them. Sodium causes your body to hold on to
extra water, making it harder for your heart to pump. Too much sodium makes it
harder for your already-weakened heart to pump and can lead to sudden heart
failure. Fluid may build up in your lungs—which makes it harder for you to
breathe—and in your feet, ankles, legs, and belly.
may have told you to limit your sodium intake to less than 2,000 milligrams
(mg) a day. That is less than 1 teaspoon of salt a day, including all the salt
you eat in cooked or packaged foods.
If you take a medicine that
contains sodium, it counts as part of your total sodium intake each day. It
could cause you to go over your 2,000 mg limit. Look for sodium in the list of
ingredients on each medicine you take.
Your doctor told you that you need to limit how much
sodium (salt) you have each day. This includes any sodium in your
Your doctor may have told you to limit your
sodium intake to less than 2,000 milligrams (mg) a day. If you take a medicine
that contains sodium, that counts as part of your total sodium intake each day.
Continue to How?
Talk to your doctor or a pharmacist.
Show him or her a list of all the medicines you take.
It's important to keep an up-to-date
list of your medicines. Here are some tips:
What if you need to take a medicine
that can make heart failure worse? Here are some things you can do:
Call your doctor if you have
symptoms that your heart failure is getting worse, including the following:
You've suddenly gained a few pounds. This may be a
sign that your heart failure is getting worse, so you need to call your
If you gain weight suddenly, such as
3 lb (1.4 kg) or more in 2 to 3
days, call your doctor. Call if you have new shortness of breath, a cough, or
problems eating. Call if your ankles are more swollen than usual, if you have
to urinate in the night more often, or if you need to use more pillows to sleep
Continue to Where?
Now that you have read this
information, you can avoid medicines that may make your heart failure worse.
have questions about this information, print it out and take it with you when
you visit your doctor. You may want to mark areas or make notes in the margins
where you have questions.
Return to topic:
Kaul S, et al. (2010). Thiazolidinedione drugs and cardiovascular risks: A science advisory from the American Heart Association and American College of Cardiology Foundation. Circulation, 121(16): 1868–1877.
April 26, 2012
Rakesh K. Pai, MD, FACC - Cardiology, Electrophysiology & Margaret Hetherington, PHM, BsC - Pharmacy
How this information was developed to help you make better health decisions.
To learn more visit Healthwise.org
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Our interactive Decision Points guide you through making key health decisions by combining medical information with your personal information.
You'll find Decision Points to help you answer questions about:
Get started learning more about your health!
Our Interactive Tools can help you make smart decisions for a healthier life. You'll find personal calculators and tools for health and fitness, lifestyle checkups, and pregnancy.
Feeling under the weather?
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.